Cancer Drug Avastin Can Cause Kidney Damage

Patients taking the anti-cancer drug Avastin may increase their risk of kidney damage, a new study says -- but many doctors say for certain patients, the risk is worth the benefit.

The study found that the drug increases the risk of severe protein loss from the kidneys -- a condition called proteinuria -- which can in turn lead to kidney damage.

In the study, published Thursday in the Journal of the American Society of Nephrology, researchers analyzed data from 16 studies involving more than 12,000 cancer patients. A little more than 2 percent of people taking Avastin developed severe proteinuria. Their risk for the condition was found to be almost five times higher than for patients receiving only chemotherapy.

"With newer drugs, we don't yet know how safe they are, so we wanted to investigate safe use of this drug," said Dr. Shenhong Wu, a co-author of the study and assistant professor of medicine at Stony Brook University Cancer Center on New York's Long Island.

The researchers found that patients with kidney cancer were at the highest risk of developing this condition. Those who took higher doses of Avastin were at higher risk as well.

The findings are consistent with studies done when Avastin was first introduced in the early part of the decade.

"The manifestation of proteinuria, even significant proteinuria with therapy, was seen in those pilot studies," said Dr. Bryan Becker, president of the National Kidney Foundation, who is not affiliated with the group that carried out the current study.

However, some doctors said the incidence of proteinuria with the treatment is not a cause for alarm.

"The 2 to 3 percent that have proteinuria is minor," said Dr. Otis Brawley, the American Cancer Society's chief medical and scientific officer, who likewise had no involvement with this research.

It also doesn't concern 46-year-old Julie Del Giorno, a Pennsylvania woman who took Avastin to treat her ovarian cancer as part of a clinical trial last year.

Luckily, she now has no signs of cancer left.

"I'm doing really well. Everything's been fine -- my CT scans have been normal," she said.

After reading about the side effects of Avastin and consulting with her doctor, she decided to give it a try.

"There are always risks involved, and I had trust in the doctors I was working with that it was a good option," she said.

Monitoring Must Be Diligent

Still, the researchers and other medical experts agree that the results of the study indicate the importance of keeping a close eye on kidney function.

"Patients should have baseline determination of kidney status and proteinuria and microalbuminuria [the presence of small amounts of protein in the urine] before starting therapy," said Dr. Frederick Kaskel, professor and vice chairman of pediatrics at Children's Hospital at Montefiore Medical Center in New York.

"They need to talk to their physician about having their urine checked before every Avastin treatment," Wu said.

Proteinuria places a person at higher risk for blood clots and other complications on top of the risks related to cancer and chemotherapy.

"Physicians and non-physician providers can pay attention to these potential risks if protein in the urine develops during treatment," said Becker. "And they can work to reduce protein in the urine with certain types of blood pressure medications that also decrease protein in the urine," he said.

Page
  • 1
  • |
  • 2
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...